Cancer patients whose guts carried higher levels of a common bacterium were much less likely to develop severe diarrhea during a widely used chemotherapy, researchers reported Wednesday. They cautioned that the finding is an early lead and not something patients should act on.
The study followed 340 people with colon cancer at three hospitals in the Netherlands and Canada. Researchers collected stool samples before treatment began and tracked side effects over the first three cycles of chemo.
About 1 in 4 patients developed diarrhea severe enough to delay treatment or require a hospital visit. Among patients with the highest levels of the microbe, the rate was about 1 in 10.
How it might work
In lab experiments, the bacterium broke down a byproduct of the chemo drug that irritates the lining of the gut, according to the paper’s lead author, Dr. Femke van Aalst, a microbiologist at a university medical center in Utrecht.
«It looks like some people have a kind of built-in cleanup crew,» she said. «The obvious next question is whether you can give that crew to people who don’t have it. We don’t know that yet.»
The caveats
Independent researchers said the study was careful but small. The patients were not randomly assigned, so other differences between them, such as diet or earlier antibiotic use, could explain part of the gap. The team adjusted for several of these factors, and the link held, but they could not rule out all of them.
«This is exactly the kind of finding that needs a trial, not a supplement aisle,» said Dr. Joel Marangoni, an oncologist who studies treatment side effects and was not involved in the work.
The Utrecht group says it is planning a small trial in which patients would receive a capsule containing the microbe before chemotherapy. It does not expect results for at least two years.
